Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 207, NWS Norman, OK

May 24, 2002Foard County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2002, 5:33 PM CDT for Foard County, Knox County, Texas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2002, 5:33 PM CDT (22:33 UTC)
Expired
May 24, 2002, 6:15 PM CDT
In force
42 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Foard County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 99 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:02 PM CDTHail 1Truscott, TX
May 24, 6:10 PM CDTHail 2.75Benjamin, TX
May 24, 6:15 PM CDTHail 0.75Thalia, TX
May 24, 6:25 PM CDTHail 1Gilliland, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 242233
SVROKC
TXC155-275-242315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOARD COUNTY IN NORTHERN TEXAS
  KNOX COUNTY IN NORTHERN TEXAS

* UNTIL 615 PM CDT

* AT 533 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4
  MILES WEST OF TRUSCOTT...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE GILLILAND...THALIA...TRUSCOTT AND
  VERA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3383 10000 3356 9999 3363 9948 3407 9949

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 24, 2:45 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI MAY 24 2002

VERY BUSY EVENING ON TAP AS ONE SEVERE THUNDERSTORM HAD ALREADY
DEVELOPED ACROSS NORTHERN OKLAHOMA AND THIS WILL BE THE BEGINNING OF
A TREND THAT WILL CONT THROUGH MUCH OF THE UPCOMING EVENING AND
NIGHT. STORMS ARE EXPECTED TO DEVELOP ALONG COLD FRONT...WHICH IS
SLOWLY PUSHING SOUTH INTO WESTERN AND NORTHWESTERN OKLAHOMA.
INITIALLY...THESE STORMS SHOULD REMAIN MORE SCATTERED/DISCREET IN
NATURE ACROSS WRN/SWRN OK AND N TX...WHICH WILL KEEP TORNADO PROB
HIGHER THIS EVENING. AS EVENING WEARS ON SHOULD DEVELOP A LARGE
COMPLEX OF STORMS WHICH WILL MARCH SLOWLY SOUTH AND EAST ACROSS MUCH
OF THE AREA. AS EVENING WEARS ON FOCUS SHIFTS TO MORE STRONG WINDS
AND HEAVY RAIN THREATS. ALTHOUGH COULD SEE SOME ISOLATED FLASH
FLOODING...WITH ANTECEDENT CONDITIONS WHAT THEY ARE AND THAT SYSTEM
SHOULD BE PROGRESSIVE ENOUGH...DO NOT THINK IT WARRANTS FLASH FLOOD
WATCH. MUCH OF THIS ACTIVITY SHOULD BE EXITING SE OKLAHOMA SAT
MORNING AND MUCH OF THE DAY LOOKS DRY...ESPECIALLY ACROSS NW
TWO-THIRDS OF AREA.

WOULD LIKE TO BE ABLE TO FORECAST MORE SUNSHINE...BUT MOSTLY CLOUDY
LOOKS TO BE THE WAY TO GO THROUGH MUCH OF THIS PACKAGE. WILL ALSO
TRY TO REMOVE SOME POPS FOR PORTIONS OF THE AREA THIS WEEKEND...BUT
THIS LOOKS TO BE SHORT-LIVED AS MOISTURE IS NOT GOING ANYWHERE THIS
TIME AROUND AND MRF ADVERTISES CONT CHANCES THROUGH NEXT WEEK. WILL
BUY OFF ON THE MRF DEVELOPING UPPER RIDGE BY LATE IN THE WEEK AND
WILL KEEP FRI DRY FOR NOW.

FCSTID =30
OKC   61  73  58  80 / 100  30  10  20
HBR   57  75  57  81 /  80  20  20  30
SPS   64  77  61  84 /  80  40  30  30
GAG   46  75  56  80 /  60  10  10  30
PNC   54  73  55  80 / 100  10  10  20
DUA   65  76  61  81 /  70  80  30  20

.OUN...
OK...NONE
TX...NONE

In the hours before

Special weather statement, May 24, 12:00 PM CDT, 5 hours 33 minutes before
OKZ004>048-050>052-TXZ083>090-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 24 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
OVERNIGHT OVER MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
THE REMAINDER OF NORTHERN AND SOUTHEAST OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS MAINLY SOUTH OF A LINE FROM KINGFISHER TO
LEEDEY AND WEST OF A LINE FROM SEMINOLE TO ADA TO ARDMORE.  THERE IS
A SLIGHT RISK OVER THE REMAINDER OF SOUTHEAST AND NORTHERN
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM
AND 6 AM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
MODERATE RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
AS EARLY AS MID AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SPOTTER
GROUPS ACROSS THE SLIGHT RISK AREA SHOULD BE PREPARED FOR POSSIBLE
SEVERE WEATHER OPERATIONS THIS AFTERNOON AND OVERNIGHT.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO DRIFT SOUTH INTO PARTS OF NORTHWEST
OKLAHOMA THIS AFTERNOON AS AN UPPER AIR DISTURBANCE OVER
COLORADO APPROACHES THE SOUTHERN PLAINS.  A DRYLINE WILL CONTINUE TO
TAKE SHAPE ACROSS EASTERN SECTIONS OF THE TEXAS PANHANDLE.  BY MID
TO LATE AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE AND COLD FRONT.  MODERATE INSTABILITY AND DEEP LAYER SHEAR
WILL BE SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL...DAMAGING
WINDS...AND TORNADOES.   BY MID TO LATE EVENING...THUNDERSTORMS WILL
LIKELY DEVELOP INTO A COMPLEX OF STORMS AND MOVE EAST...WITH THE
THREAT BECOMING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.

OTHER HAZARDOUS WEATHER...
IN ADDITION TO SEVERE THUNDERSTORMS... LOCAL AREAS OF HEAVY RAINFALL
ARE POSSIBLE WITH THE BEST CHANCE ACROSS SOUTHERN OKLAHOMA AND NORTHERN
PARTS OF WESTERN NORTH TEXAS.

A GRAPHICAL OUTLOOK CAN BE FOUND ON THE WEB AT WWW.SRH.NOAA.GOV/OUN.
Local storm report, May 24, 1:46 PM CDT, 3 hours 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
146 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    3 N BRAMAN                OK   .88 INCH HAIL
05/24/02   KAY                            PUBLIC REPORT

FM
Local storm report, May 24, 3:54 PM CDT, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    2 SW GOODWIN              OK   1.00 INCH HAIL
05/24/02   ELLIS                          PUBLIC REPORT

FM
Local storm report, May 24, 4:21 PM CDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    8 NW HOLLIS               OK   .88 INCH HAIL
05/24/02   HARMON

FM
Local storm report, May 24, 4:33 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT FRI MAY 24 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    HOLLIS                    OK   1.00 INCH HAIL
05/24/02   HARMON                         AMATEUR RADIO SPOTTER

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:02 PM CDTSevere Thunderstorm WarningOUNHardeman43 min
May 24, 4:45 PM CDTSevere Thunderstorm WarningOUNHardeman45 min
May 24, 5:31 PM CDTSevere Thunderstorm WarningOUNHardeman44 min
May 24, 6:13 PM CDTSevere Thunderstorm WarningOUNKnox47 min
May 24, 6:40 PM CDTTornado WarningOUNFoard, Knox35 min
May 24, 6:49 PM CDTSevere Thunderstorm WarningOUNHardeman41 min
May 24, 6:55 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.